Types of side-effects

There are two main reasons for side-effects: an allergic reaction to the drug, or side-effects caused by the direct effects of a medicine.

Allergic (hypersensitivity) reactions

Some anti-HIV drugs can give you an allergic reaction, caused by your immune system over-reacting to the drug. (This sort of reaction can also be called a hypersensitivity reaction.)

An allergic or hypersensitivity reaction to anti-HIV drugs is rare, but can be very serious and even fatal. You should contact your HIV clinic immediately (or A&E if out of hours) if you suspect that you have developed an allergic reaction to any medicine you are taking.

This sort of reaction tends to occur a few days after starting a new drug. However, if it has happened once and you take the drug again, the effect can be almost instant.

The anti-HIV drugs with the greatest risk of hypersensitivity, or allergy, are abacavir (Ziagen, also in the combination pills Kivexa and Trizivir) and nevirapine (Viramune). 

Atazanavir (Reyataz), etravirine (Intelence), efavirenz (Sustiva, also in Atripla), darunavir (Prezista), fosamprenavir (Telzir), maraviroc (Celsentri) and raltegravir (Isentress) may also cause an allergic reaction.

Abacavir hypersensitivity

The anti-HIV drug abacavir, also called Ziagen, and combined with 3TC in Kivexa, and with AZT and 3TC in Trizivir, can cause a serious allergic reaction in some people.

This reaction is associated with having a particular gene called HLA-B*5701. Before starting treatment with abacavir (or any treatment that contains abacavir), you should first have a blood test to see if you have the gene that responds to abacavir in this way.

If the test is positive you must not take abacavir, as it is highly likely you will have a very serious allergic reaction to it. 

If the test is negative, it is highly unlikely that an allergic reaction will occur, but contact your HIV clinic immediately (or A&E if out of hours) if you begin to feel unwell after starting the drug.

In the box with the drug there is an ‘alert card’, which you should carry with you for the first six weeks of taking abacavir. The alert card will describe the side-effects you should look out for. Carrying the card with you can help doctors find out what might be wrong with you, if you become so unwell that you cannot explain that you are taking abacavir.

The particular side-effects you should look out for during this time are:

Any skin rash OR

If you get one or more symptoms from at least TWO of the following groups:

  • fever
  • shortness of breath, sore throat or cough
  • nausea or vomiting, or diarrhoea or abdominal pain
  • severe tiredness or achiness or generally feeling ill.

You should never retry abacavir, or take Trizivir or Kivexa, if you have had an allergic reaction to abacavir previously.

Nevirapine liver toxicity

A different hypersensitivity reaction can occur in people taking the drug nevirapine, found in Viramune and Viramune prolonged release. A small number of people who start treatment with a drug containing nevirapine can have a reaction called Stevens Johnson syndrome (SJS), a very serious skin rash, or can develop a more severe form of SJS called toxic epidermal necrolysis.

Symptoms can include: 

  • fever
  • generally feeling ill
  • extreme tiredness
  • muscle or joint aches
  • blisters
  • oral lesions
  • eye inflammation
  • facial swelling
  • signs and symptoms of liver problems (e.g., yellowing of your skin or whites of your eyes, dark or tea-coloured urine, pale-coloured stools/bowel movements, nausea, vomiting, loss of appetite, or pain, aching or sensitivity on your right side below your ribs). 

If you develop these symptoms whilst taking this drug, you should contact your HIV clinic immediately (or A&E if out of hours).

Your liver function will be monitored closely during the first 18 weeks you are on nevirapine. 

To reduce the risk of an allergic reaction, you should not start treatment with nevirapine if you have a detectable viral load and, for men, a CD4 cell count above 400 or, for women, a CD4 cell count of more than 250.

If you have an allergic reaction of this type to nevirapine, you should not take it again in the future.

Other hypersensitivity reactions

A very rare hypersensitivity (allergic) reaction has been reported in some people using other anti-HIV drugs, including atazanavir, etravirine, efavirenz, darunavir, fosamprenavir, maraviroc and raltegravir. This can cause a severe rash, called Stevens Johnson syndrome. See your HIV clinic immediately (or A&E if out of hours) if you develop a rash together with any of these symptoms:

  • fever
  • feeling generally unwell or extremely tired
  • muscle or joint ache
  • blistering of the skin
  • mouth ulcers
  • swelling of the eye, lips, mouth or face
  • breathing difficulties
  • yellowing of the skin or eyes
  • dark urine
  • pale stools
  • pain, aching or sensitivity on the right-hand side of the body, below the ribs.

If you have this sort of reaction, you should not take the drug which caused it again in the future. 

It’s possible that other drugs, including other anti-HIV drugs, might rarely cause allergic reactions too. It is therefore important that you tell your doctor as soon as possible if you develop a rash, fever, or feel generally unwell soon after starting treatment with a new drug.

Side-effects caused by drugs

Most side-effects are caused by the unwanted effects of a drug itself. The nature of the side-effect can depend on the part of the body the drug is intended to treat, or the way in which the body processes the drug.

For example, some medicines can make you feel generally unwell, or cause vomiting, nausea or diarrhoea. Reduced sex drive or sexual problems are another common side-effect of many drugs. Some anti-HIV drugs can damage the cells in bone marrow which are responsible for producing new blood cells, so this could mean that your body doesn’t produce enough red or white blood cells.

Side-effects are often related to the amount of drug you are taking – the more you take, the worse the side-effects can be. For some drugs, it might possible to adjust the dose you receive to help minimise the risk of side-effects, but this is not always the case.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.